Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS Omaha, NE

April 15, 2017Harrison County, Iowa; Burt County, Dodge County, Washington County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 15, 2017, 8:12 PM CDT for Harrison County, Iowa; Burt County, Dodge County, Washington County, Nebraska. It was in force for 33 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 8:12 PM CDT (01:12 UTC)
Expired
Apr 15, 2017, 8:45 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
2.5 in
Wind
70.0 mph

Counties Harrison County, IA, Burt County, NE, Dodge County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 43 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 8:25 PM CDTTSTM WND DMG2 E Herman, NEBARN DESTROYED, TREES BROKEN, TWO CENTER PIVOTS BLOWN DOWN.
Apr 15, 8:28 PM CDTHAIL 1Tekamah, NE
Apr 15, 8:30 PM CDTTSTM WND DMG2 N Herman, NEGRAIN SILO DESTROYED.
Apr 15, 8:30 PM CDTHAIL 2.52 N Herman, NE
Apr 15, 8:43 PM CDTHAIL 1.5Mondamin, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

893 
WUUS53 KOAX 160112
SVROAX
IAC085-NEC021-053-177-160145-
/O.NEW.KOAX.SV.W.0049.170416T0112Z-170416T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service OMAHA/VALLEY NEBRASKA
812 PM CDT SAT APR 15 2017

The National Weather Service in OMAHA has issued a

* Severe Thunderstorm Warning for...
  Southwestern Harrison County in southwestern Iowa...
  Southeastern Burt County in east central Nebraska...
  Northwestern Washington County in east central Nebraska...
  Northeastern Dodge County in east central Nebraska...

* Until 845 PM CDT

* At 812 PM CDT, a severe thunderstorm was located 5 miles southeast
  of Craig, or 28 miles southeast of Omaha Reservation, moving east
  at 50 mph.

  HAZARD...Tennis ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Blair, Tekamah, Mondamin, Modale, Herman, Magnolia and Summit Lake
  State Recreation Area.

This includes the following highways...
 Highway 30 IN Iowa between mile markers 1 and 2.
 Highway 75 IN Nebraska between mile markers 120 and 135.
 Interstate 29 between mile markers 82 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4166 9645 4183 9626 4174 9582 4154 9606
TIME...MOT...LOC 0112Z 291DEG 43KT 4172 9630 

HAIL...2.50IN
WIND...70MPH
 
$$

BOUSTEAD
1 follow-up statement
406 
WWUS53 KOAX 160133
SVSOAX

Severe Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
833 PM CDT SAT APR 15 2017

NEC053-160142-
/O.CAN.KOAX.SV.W.0049.000000T0000Z-170416T0145Z/
Dodge NE-
833 PM CDT SAT APR 15 2017

...The SEVERE THUNDERSTORM Warning for NORTHEASTERN DODGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Iowa...and east central Nebraska.

LAT...LON 4159 9623 4172 9622 4181 9616 4174 9582
      4154 9606
TIME...MOT...LOC 0132Z 287DEG 36KT 4167 9607 

$$

IAC085-NEC021-177-160145-
/O.CON.KOAX.SV.W.0049.000000T0000Z-170416T0145Z/
Harrison IA-Burt NE-Washington NE-
833 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN HARRISON...SOUTHEASTERN BURT AND NORTH CENTRAL
WASHINGTON COUNTIES...

At 832 PM CDT, a severe thunderstorm was located near Mondamin, or 28
miles north of Omaha, moving east at 40 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Blair, Mondamin, Modale, Herman and Magnolia. 

This includes the following highways...
 Highway 30 IN Iowa between mile markers 1 and 2.
 Highway 75 IN Nebraska between mile markers 120 and 126.
 Interstate 29 between mile markers 82 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4159 9623 4172 9622 4181 9616 4174 9582
      4154 9606
TIME...MOT...LOC 0132Z 287DEG 36KT 4167 9607 

HAIL...2.75IN
WIND...60MPH
 
$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:27 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 15, 2:27 PM CDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
227 PM CDT Sat Apr 15 2017

.SHORT TERM...(Tonight through Tuesday)
Issued at 207 PM CDT Sat Apr 15 2017

Subjective 18z surface analysis revealed the low pressure was
along the NE/KS border in south central NE, with a cold front
extending through northeast NE into northwest IA. CU field has
substantially developed ahead of the low, and CAMs had suggest
that convection should begin to develop through the afternoon
ahead of the surface lows. Indeed, KOAX radar is showing weak
shower developing into western IA at this time, and should
continue to see stronger development through 20-22z. Could also
see other storms develop north of the boundary in northeast NE,
but severe threat appears lower there. Given steep lapse rates,
sufficient shear and instability along the front, will have to
monitor for a wind and hail threat mainly southeast half of the
forecast area through the evening. SPC Mesoanalysis data suggests
that 25 to 50 J/kg of CIN still exist in this area in southeast NE,
so it may take another couple of hours to erode that. Severe
storm threat probably clears the region by 2-3z altogether, with
all precip threat pushing south of the area by 04-06z.

Weather thereafter remainder of tonight through Monday remains
quite. It should be a beautiful Easter Sunday with pleasant
temperatures, dry conditions, and light winds, with any precip
threat to our south across KS. There is another frontal boundary
that tries to make a push into the area from the north Sunday
night. Moisture and large scale forcing for ascent are weak
though, thus will keep things dry during through this part of the
forecast. The front appears to fizzle and not make it through the
area.

A stronger weather system moves out of the northern Rockies Monday
night into Tuesday. This will bring a 40-70% chance of rain back
into the forecast as another front moves in. Probably not a big
severe threat Monday night, but there could be an increase threat
for severe storms Tuesday with front moving through during peak
daytime heating.

.LONG TERM...(Tuesday night through Saturday)
Issued at 207 PM CDT Sat Apr 15 2017

The aforementioned front quickly moves south of the area Tuesday
night, but another strong trough and associated cold front move
in through Wednesday, again bringing precip chances back into the
40-70% range. There may not be as much instability with this mid
week system with better chances for severe just to our south
across KS. Thursday should be dry, although there is a system to
our north and we'll just be on the southern periphery. The next
big trough to move trough the southern Rockies appears to be
ejecting a little farther south than previous model runs. The GFS
would keep this completely south of the area Friday into Saturday,
but the ECMWF is a little farther north. Due to uncertainty, will
still keep some Pops in for the end of the period, but if the more
southern trend holds, we may be able to remove these pops
altogether with later forecasts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Apr 15 2017

A cold front will bring scattered thunderstorms to the TAF sites
later this afternoon and could continue into the evening. Exact
timing and location of the storms is still somewhat uncertain so
have only included VCTS in the TAFs and will amend as necessary.
That being said, a few of the storms could be strong as a cold
front drops south across the region. Behind the front, winds will
turn to the northwest with clearing skies by late evening. No
significant weather expected Sunday with high pressure overhead.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...Kern
Hazardous weather outlook, Apr 15, 4:25 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
425 PM CDT Sat Apr 15 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
425 PM CDT Sat Apr 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

There will be a good chance of thunderstorms across much of
eastern Nebraska and southwest Iowa early this evening. Some
severe storms are possible in southeast Nebraska and southwest
Iowa with large hail and damaging winds the primary hazards.
An isolated and brief tornado cannot be ruled out.

Storms were already developing late this afternoon from west
central Iowa into southeast Nebraska with additional
storm intensification likely into the evening as a cold front
moves through the area. Moderate instability and shear is
in place ahead of the front, with the threat of a few supercell
storms and an attendent risk for large hail and damaging winds. An
isolated and brief tornado could also occur with stronger storms
in extreme southeast Nebraska and southwest Iowa.

The front and thus the threat of thunderstorms will move southeast
of Nebraska and southwest Iowa before midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

There will be a couple of periods of potential thunderstorm
activity through the upcoming week as low pressure systems move
through the region, mainly Monday night and early Tuesday, then
again Wednesday into Wednesday evening. Severe thunderstorms do
not appear likely with either of these systems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in southeast
Nebraska and southwest Iowa.

Fobert

In the hours before

Local storm report, Apr 15, 7:43 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
743 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             9 S BATTLE CREEK        41.87N 97.60W
04/15/2017  M2.00 INCH       MADISON            NE   PUBLIC

&&

VDEWALD
Local storm report, Apr 15, 7:50 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
750 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             WEST POINT              41.84N 96.71W
04/15/2017  M1.75 INCH       CUMING             NE   PUBLIC

0740 PM     TSTM WND GST     WEST POINT              41.84N 96.71W
04/15/2017  M70.00 MPH       CUMING             NE   PUBLIC

&&

VDEWALD
Local storm report, Apr 15, 7:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
753 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 NNE NORFOLK           42.06N 97.40W
04/15/2017  M1.75 INCH       MADISON            NE   EMERGENCY MNGR

&&

VDEWALD
Local storm report, Apr 15, 8:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
801 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             UEHLING                 41.73N 96.51W
04/15/2017  E3.00 INCH       DODGE              NE   AMATEUR RADIO

&&

VDEWALD
Local storm report, Apr 15, 8:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     FUNNEL CLOUD     6 W STELLA              40.23N 95.89W
04/15/2017                   RICHARDSON         NE   EMERGENCY MNGR

&&

VDEWALD
Local storm report, Apr 15, 8:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
812 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND GST     CRAIG                   41.78N 96.36W
04/15/2017  M65.00 MPH       BURT               NE   FIRE DEPT/RESCUE

0811 PM     HAIL             CRAIG                   41.78N 96.36W
04/15/2017  M1.00 INCH       BURT               NE   FIRE DEPT/RESCUE

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:45 PM CDTSevere Thunderstorm WarningOAXHarrison30 min
Apr 15, 9:14 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby46 min
Apr 15, 7:07 PM CDTSevere Thunderstorm WarningOAXColfax, Platte23 min
Apr 15, 7:26 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge34 min
Apr 15, 7:40 PM CDTSpecial Weather StatementOAXNemaha35 min
Apr 15, 7:44 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington46 min
Apr 15, 7:59 PM CDTSevere Thunderstorm WarningOAXNemaha, Richardson31 min
Apr 15, 8:21 PM CDTTornado WarningOAXRichardson24 min
Apr 15, 8:29 PM CDTSevere Thunderstorm WarningOAXRichardson31 min
Apr 15, 8:56 PM CDTSevere Thunderstorm WarningOAXRichardson34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.